Alveolar Bleeding Secondary to Clotting Abnormality by Cefmetazole

0
Chest CT at the time of admission (a) and 14th hospital day (b).
  • Antibiotics have several unknown side effects including bleeding.
  • Bleeding can either be linked to reduction reduction of platelet function or coagulation factor.
  • Cefmetazole (CMZ) is a second-generation cephalosporin commonly used for the treatment of intraperitoneal and urinary tract infections.

This article describes the case of alveolar bleeding in an 84-year-old secondary to a clotting abnormality by cefmetazole. The patient was admitted to the hospital after a fall at home. He had to be hospitalised for several problems including impaired renal function, emphysema, chronic heart failure, multiple metastases prostate cancer and biliary stent placement because of idiopathic biliary stenosis.

Although there were no signs of fracture, the patient was unable to move and had complaints of lower back pain. Therefore, he was admitted at the hospital for pain management. On the third day of being at the hopsital, he developed fever with high levels of WBC count and CRP. Doctors suspected a urinary tract infection. Although, the source of infection was unidentified. Treatment included CMZ 1 g for 12 hrs. Three days after therapy was initiated, his fever declined and inflammatory response normalised.

Doctors decided to treat him for sepsis because he was frail.

Even though his blood culture was negative, he was treated for sepsis. CMZ was administered for 14 days. The patient had a healthy appetite and did not develop fever during this course of treatment.

The patient experienced difficulty breathing on the 14th day of admission. His peripheral artery oxygen was measured to be 74%. There was no fever and coughing, moreover, no sputum was identified. Chest CT showed presence of bilateral ground glass shadows. Lab work showed an absence of inflammatory response with a decrease of Hb from the previous day. Additional laboratory tests were performed because of hemostasis of the blood sampling site. Gastrointestinal bleeding was ruled out because of an absence of black stool. However, the patient began spitting bloody sputum. Doctors advised bronchoscopy but it could not be carried out because of his poor respiratory status.

While at the hospital, the patient experienced an acute respiratory failure with blood sputum and progressive anaemia. Although, there was no exacerbation of heart failure. Doctors diagnosed him with alveolar bleeding because of a coagulation abnormality. The pulmonary hemorrhage was believed to be caused by disseminated intravascular coagulation (DIC).

References

A Case of Alveolar Bleeding from Clotting Abnormality by Cefmetazole https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6360626/

Previous articleA Boy Died During MRI
Next articleMyocarditis Caused in the Absence of Endocarditis
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here